Washington, 2013

Wildfire in Washington, July 27 to 31, 2013

July 27 to 31, 2013 · NWS PDT · 1 event in 1 county or zone

m. on Saturday July 27 in the vicinity of the intersection of Colockum Road and Tarpiscan Road, south of Malaga, Chelan County, Washington.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Report as of 8/15/13: The Colockum Tarps Fire started at approximately 8:00 a.m. on Saturday July 27 in the vicinity of the intersection of Colockum Road and Tarpiscan Road, south of Malaga, Chelan County, Washington. Malaga is near Wenatchee, Washington.

Although there has been significant helicopter, aircraft and ground effort made, it has burned actively, spreading quickly to the south and west for several days. Evacuation notifications occurred in Chelan County (currently has a Level 1 site) and Kittitas County (currently has Level 2 and 1 areas) as the fire grew and conditions evolved.

Many resources including homes, three major powerlines, a natural gas line, two wind farms, timber, water quality, wildlife habitat and range resources have been threatened by this fire.

Three primary residences and several outbuildings in Chelan County and several minor outbuildings in Kittitas County have burned.

The approximately 80,184-acre incident is now 98% contained. Crews continue focusing on patrolling the fire containment line along the western perimeter. Building and reinforcing this containment line through timber canyons has been very challenging and required carefully-planned and executed burn out operations. Although large amounts of smoke have been visible from surrounding communities, the burnout operation went according to plan and is complete. Smoke continues to come from burning activity interior to the perimeter.

Excellent cooperation is occurring between the major fire management partners and the landowners affected by this fire to reduce threats and minimize damage as safely, rapidly and efficiently as possible.

At 0600 on Sunday, August 11, management of the Colockum Tarps Fire will be taken over by Washington Interagency Incident Management Team #1, lead by Incident Commander Mikael Barnett as they manage the nearby Milepost 10 Fire which started at approximately 11:00 p.m. on Friday August 9.

Team 4 appreciates the support of everyone who contributed to the successful containment of Colockum Tarps.

|Fire crews are keeping a close eye on the weather. The region is under red-flag warnings for thunderstorm activity, with the potential for dry lightning and erratic winds until 11 p.m. Thursday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 27, 5:55 AM PST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 27, 5:55 AM PST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
655 AM PDT SAT JUL 27 2013

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH MONDAY...AN UPPER LOW IS MOVING INTO THE
NORTHERN CANADIAN ROCKIES TODAY AND WILL EXTEND A TROUGH DOWN INTO
THE PACIFIC NORTHWEST. THIS WILL BRING A DRY AND COOLER WESTERLY
FLOW INTO THE PACIFIC NORTHWEST. CONDITIONS WILL BE MORE STABLE, SO
DO NOT EXPECT ANY THUNDERSTORMS TO DEVELOP ANYWHERE IN THE FORECAST
AREA TODAY. THE COOLER AIR WILL LOWER TEMPERATURES 8 TO 10 DEGREES
FROM YESTERDAY. DESPITE THE COOLER AIR, RELATIVE HUMIDITIES WILL
ONLY SHOW MODEST INCREASES FROM YESTERDAY. IN ADDITION, DUE TO
STRONG PRESSURE GRADIENTS ALONG THE CASCADES, WINDS WILL REMAIN AT
10 TO 20 MPH TODAY WITH 15 TO 25 MPH WINDS IN THE KITTITAS VALLEY
AND COLUMBIA GORGE, SO FIRE DANGER WILL REMAIN HIGH. THE WINDS WILL
ALSO CONTINUE TO CARRY SMOKE FROM AREA WILDFIRES INTO MUCH OF THE
AREA. HAVE KEPT PATCHY SMOKE FROM THE MILE MARKER 28 WILDFIRE IN THE
COLUMBIA BASIN AND BLUE MOUNTAIN FOOTHILLS THIS MORNING AND AGAIN
TONIGHT. PATCHY SMOKE WILL LINGER THROUGH THE DAY IN THE BICKLETON
AREA. MODELS SHOW A WEAK WAVE MOVING THROUGH THE TROUGH SUNDAY
AFTERNOON BUT DO NOT SEE ENOUGH MOISTURE, SO HAVE KEPT A DRY
FORECAST BUT DID INCREASE POPS SLIGHTLY IN THE WASHINGTON CASCADES
WHERE THE CHANCES OF A STRAY THUNDERSTORM ARE GREATEST. TEMPERATURES
WILL DROP ANOTHER 2 OR 3 DEGREES SUNDAY TO THE MID 80S TO LOWER 90S
WITH 70S AND LOWER 80S IN THE MOUNTAINS. WINDS WILL BE LIGHTER WITH
THE AREA AT 5 TO 15 MPH WITH 10 TO 20 MPH IN THE COLUMBIA GORGE AND
KITTITAS VALLEY. THE TROUGH WILL EXPAND ON MONDAY WITH THE BULK OF
THE LOW MOVING INTO SASKATCHEWAN WHILE A LOBE OF THE LOW WILL
RETROGRADE WESTWARD TO AROUND VANCOUVER ISLAND. THIS WILL INDUCE
SOME MODEST RIDGING AND SHIFT THE FLOW MORE SOUTHWESTERLY BUT STILL
EXPECT DRY CONDITIONS. TEMPERATURES WILL BE A DEGREE OR SO HIGHER
THAN SUNDAY WITH GENERALLY LIGHT WINDS. PERRY

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...MONDAY NIGHT AND
TUESDAY A MID/UPPER LEVEL TROUGH IN NE PACIFIC NEAR 130W MAINTAINS
SOUTHWEST FLOW ALOFT ACROSS FORECAST AREA. SOME MID LEVEL MOISTURE
MOVES INTO EASTERN OREGON MONDAY NIGHT BUT CLOUD BASES ARE TOO HIGH
TO SUPPORT PRECIPITATION. ON TUESDAY, MODELS HINT AT A MID LEVEL
SHORT WAVE BRINGING BETTER MID LEVEL MOISTURE AHEAD OF A WEAK MARINE
PUSH INTO FORECAST AREA FOR A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS MAINLY IN THE BLUE/WALLOWA MOUNTAINS. BY WEDNESDAY,
THE UPPER LEVEL LOW WILL COME ASHORE WITH A NEGATIVELY TILTED SHORT
WAVE TROUGH PASSING THROUGH THE INTERIOR PACIFIC NORTHWEST AND MID
LEVEL FLOW BACKING TO THE SOUTH-SOUTHWEST. SHOWERS AND HIGH BASED
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING DUE
TO DESTABILIZATION CAUSED BY SURFACE HEATING, ELEVATED INSTABILITY
AND DYNAMIC LIFT. THURSDAY CONSENSUS IN THE MODELS IS FOR THE
MID/UPPER LEVEL TROUGH TO REMAIN OVER THE REGION FOR A SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON/EVENING IN THE BLUE
MOUNTAINS EASTWARD ACROSS UNION AND WALLOWA COUNTIES. FRIDAY AND
SATURDAY MODELS SUGGEST A TROUGH WITH VARYING AMPLITUDE CONTINUES
OVER THE PACIFIC NORTHWEST FOR A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS ALONG THE EAST SLOPES OF THE CENTRAL WASHINGTON
CASCADES AND THE BLUE MOUNTAINS, THE ELKHORN MOUNTAINS AND THE
WALLOWA MOUNTAINS. POLAN

&&

.AVIATION...12Z TAFS...VFR CONDITIONS WILL PREVAIL DURING THE NEXT
24
HOURS. THERE WILL BE A SMOKE LAYER AT AROUND 8-10K FEET OVER KPSC
AND POSSIBLY OVER KYKM, KPDT AND KALW. EXPECT MOSTLY CLEAR SKIES
THROUGHOUT THE NEXT 24 HOURS. WINDS OF 5 TO 15 KTS WITH GUSTS TO 25
KTS CAN BE EXPECTED FROM THE CASCADE EAST SLOPES EASTWARD ACROSS THE
LOWER COLUMBIA BASIN INTO THE BLUE MOUNTAIN FOOTHILLS THROUGH
TONIGHT. GUSTS THIS AFTERNOON AT KDLS WILL BE 25-30 KTS.  POLAN

&&

FIRE WEATHER...WEST WINDS WILL CONTINUE TO INCREASE THIS AFTERNOON
AND EVENING ALONG THE EAST SLOPES OF THE CASCADES AND THEN SPILL OUT
INTO THE COLUMBIA BASIN. THIS WILL COMBINE WITH VERY LOW RELATIVE
HUMIDITIES TO CREATE A CRITICAL FIRE WEATHER DAY IN FIRE WEATHER
ZONES 609 610 630 631 AND 675 WHERE RED FLAG WARNINGS ARE IN EFFECT
UNTIL 8 PM SATURDAY. WINDS WILL DECREASE OVERNIGHT THEN INCREASE
AGAIN SATURDAY AFTERNOON AND EVENING CREATING ANOTHER CRITICAL FIRE
WEATHER DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  91  56  88  55 /   0   0   0   0
ALW  91  61  88  60 /   0   0   0   0
PSC  93  59  91  59 /   0   0   0   0
YKM  90  59  87  60 /   0   0   0   0
HRI  92  58  89  58 /   0   0   0   0
ELN  87  58  86  60 /   0   0   0   0
RDM  88  44  83  43 /   0   0   0   0
LGD  86  53  82  52 /   0   0   0   0
GCD  87  53  82  52 /   0   0   0   0
DLS  86  57  83  57 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING ORZ042-505-506-509.

     RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING
     ORZ041-044-503-507-508.

WA...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING WAZ024-028-029-521.

     RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING WAZ026-027.

&&

THREAT INDEX
TODAY : YELLOW
SUNDAY : GREEN
MONDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

83/99/99
Hazardous weather outlook, Jul 27, 4:50 AM PST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
550 AM PDT SAT JUL 27 2013

ORZ041-042-044-506>509-WAZ024-026>029-521-281300-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-OCHOCO-JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-SIMCOE HIGHLANDS-
550 AM PDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

BREEZY WINDS AND VERY LOW RELATIVE HUMIDITIES ARE LEADING TO
CRITICAL FIRE WEATHER CONDITIONS. NUMEROUS RED FLAG WARNINGS ARE
IN EFFECT. PLEASE REFER TO THE LATEST PDXRFWPDT AND SEARFWOTX
PRODUCTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

COOLER TEMPERATURES WILL LEAD TO SOMEWHAT HIGHER RELATIVE
HUMIDITIES SUNDAY. WINDS WILL BE LIGHTER AS WELL THUS RED FLAG
WARNINGS WILL END THIS EVENING. FAIR WEATHER WITH NEAR NORMAL
TEMPERATURES IS EXPECTED MONDAY THEN AN UPPER TROUGH OVER THE
PACIFIC NORTHWEST WILL BRING A SLIGHT CHANCE OF MOUNTAIN
THUNDERSTORMS EACH AFTERNOON TUESDAY THROUGH FRIDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Kittitas Valley

When
July 27, 7:00 AM PST to July 31, 11:59 PM PST
Where
Kittitas Valley forecast zone
Reported by
Park/Forest Service
Coordinates
46.791, -120.709 (the zone’s center; the record gives no point)

Incident Commander Mike Barnett submitted the final update.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469613.